Nebraska, 2024Drought in Nebraska, September 17 to 30, 2024
September 17 to 30, 2024 · NWS LBF · 2 events in 2 counties and zones
Severe (D2) drought conditions developed mid month in September across portions of western and north central Nebraska. By the end of the month Severe (D2) drought conditions were impacting portions of Sheridan and Holt counties in northern Nebraska.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) drought conditions developed mid month in September across portions of western and north central Nebraska. By the end of the month Severe (D2) drought conditions were impacting portions of Sheridan and Holt counties in northern Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 16, 11:39 PM CST, 21 minutes earlier. Its key messages:
- Windy conditions persist across central and western Nebraska tonight and especially through Tuesday. There is increasing potential for gusts at or above 45mph by late Tuesday afternoon.
- High confidence for thunderstorms with locally heavy rainfall to move out of the panhandle early Tuesday evening and continue moving across central Nebraska into early Tuesday night. Increasing potential for wind gusts at or above 60mph west of Hwy 83, and 75mph or higher from near Chappell thorugh Hyannis to near Merriman westward.
- While confidence still remains low, the potential for widespread rainfall this weekend is increasing across central and western Nebraska.
Area forecast discussion, Sep 16, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1239 AM CDT Tue Sep 17 2024
.KEY MESSAGES...
- Windy conditions persist across central and western Nebraska
tonight and especially through Tuesday. There is increasing
potential for gusts at or above 45mph by late Tuesday
afternoon.
- High confidence for thunderstorms with locally heavy rainfall
to move out of the panhandle early Tuesday evening and
continue moving across central Nebraska into early Tuesday
night. Increasing potential for wind gusts at or above 60mph
west of Hwy 83, and 75mph or higher from near Chappell thorugh
Hyannis to near Merriman westward.
- While confidence still remains low, the potential for
widespread rainfall this weekend is increasing across central
and western Nebraska.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 425 PM CDT Mon Sep 16 2024
With central and western Nebraska remaining under largely the
same synoptic regime for the past several days, conditions
heading into tonight will be quite similar to the last few days.
There is a pool of unstable air across the region with CAPE
values around 2500J/kg generally west of I-80, though it is
difficult to realize this convective potential as a convective
cap remains in place. However a dry line just off to our west
will nudge eastward a bit to near Hwy 83 and as the low level
jet amplifies this should should provide enough lift to trigger
isolated/widely scattered thunderstorms this evening into
tonight. Streamlines currently show focused convergence to our
south from northeast CO into KS and meso guidance indicates
convection will initiate here and push up form the south this
evening. The best potential for thunderstorms will generally be
from Imperial through North Platte to Burwell and southward
though coverage will remain sparse. 0-6km bulk shear will be
sufficient to support some organization and there is sufficient
instability for an isolated storm to produce large hail. However
steep low level lapse rates and DCAPE values around 1400J/kg
will support efficient outflow production so expect strong
gusty winds from any convection. As the low level jet moves
eastward tonight it will take the convection with it and
eventually off to our east by daybreak.
Guidance has been quite consistent over the past few days
advertising a good signal for a hot windy day tomorrow.
Temperatures aloft into the 90th percentile will support
afternoon highs in the lower and middle 90s, while low level
winds are approaching the 99th percentile and EFI/ST guidance
maintains a signal supporting strong gusty winds across the
region. Given the strength of the low level flow in the mixed
layer evident in Bufkit, probabilistic guidance appears to be
underestimating gust potential as it caps the best probabilities
in the 35 to 40mph range. Expect a higher ceiling on gusts
tomorrow with gusts at or above 45mph by late Tuesday afternoon.
This will generate elevated to potentially near critical fire
weather conditions mainly west of Hwy 83 despite minimum
humidity values remaining above critical levels at 25 to 35
percent.
By late Tuesday, thunderstorms are expected to develop over the
high terrain to our west and move through the panhandle into the
western sandhills toward evening. The environment will remain
very favorable to support efficient wind production with steep
low level lapse rates and robust DCAPE values. Thunderstorms
will have potential to produce wind gusts at or above 75mph
mainly from near Chappell through Hyannis to near Merriman, with
potential for gusts at or above 60mph extending eastward to Hwy
83. Precipitable water values will also be rising into the 99th
percentile so storms are expected to produce widespread
rainfall with locally heavy downpours. The storms will be moving
rather quickly and look to be exiting the region to the east
shortly after Midnight.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 425 PM CDT Mon Sep 16 2024
Confidence remains high in the overall blocky pattern prohibiting
an initial deep trof moving in from the Pacific from making
eastward progress past the Rockies and forcing it northward
into Canada, followed by a second deep cutoff low that will have
more success moving across the mountains and into the Plains
this weekend. Ensemble guidance seems to be trending toward a
solution favoring the low to pass over or just south of Nebraska
this weekend, which is favorable for widespread precipitation
across the region. However there is still considerable spread in
QPF plumes so confidence remains low, and the exact track of
the surface low will determine if there is any threat for severe
storms. EFI/SoT guidance has a QPF signal which supports the
concept of a low confidence event with little agreement in
ensemble members, though any event may potentially be
significant with large positive departures from the internal
ensemble system mean. So after a brief break with mostly dry
conditions Wednesday and Thursday, expect a return to unsettled
conditions with potential for showers and thunderstorms Friday
and continuing through the weekend with potential for impactful
weather Saturday and Sunday. There is higher confidence in the
temperature regime with temperatures at or above normal through
the latter portion of next week, becoming cooler with readings
below normal for the weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1228 AM CDT Tue Sep 17 2024
VFR conditions prevail across western and north central Nebraska
through a bulk of the period. Southerly winds will remain strong
through the period with widespread gusts of 25 to 35 kts.
Portions of southwest into north central Nebraska may see
locally higher gusts up to 40 kts this evening and tonight,
including KVTN. Expectation is that scattered to widespread
TSRA will track west to east across western and north central
Nebraska between ~00Z to 09Z Wednesday. Localized MVFR/IFR
cigs/vsbys with strong, erratic wind gusts likely near/in any
thunderstorms.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Viken
Hazardous weather outlook, Sep 16, 3:47 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
447 PM CDT Mon Sep 16 2024
NEZ004>010-022>029-035>038-056>059-069>071-094-172200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
447 PM CDT Mon Sep 16 2024 /347 PM MDT Mon Sep 16 2024/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Isolated to widely scattered thunderstorms are possible tonight
across portions of southwest into central Nebraska. The threat for
severe weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Gusty southerly winds Tuesday, will lead to elevated fire weather
conditions, especially across western Nebraska.
Thunderstorms are likely late Tuesday afternoon into Tuesday night
across the area. Severe storms are possible, mainly west of a line
from Maywood to Springview. Strong damaging winds and localized
heavy rain are the main threats.
There are additional chances for thunderstorms Friday night through
Sunday. At this time, the threat for severe storms is uncertain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Holt
- When
- September 17, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Holt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Severe (D2) drought conditions spread into far east central Holt County by the end of September. The cooperative observer at O'Neill reported 0.33 inches of precipitation for September. This was 2.02 inches below the normal of 2.35 inches. The cooperative observer at Atkinson 3SW reported 0.26 inches of precipitation in September. This was 2.38 inches below the normal of 2.64 inches.
Drought, Sheridan
- When
- September 17, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Severe (D2) drought conditions expanded into the northern 2/3rds of Sheridan County in mid September and persisted through the end of the month. The cooperative observer at Gordon 6N recorded 0.17 inches of precipitation in September. This was 1.51 inches below the normal of 1.68 inches. The cooperative station at Ellsworth 2W reported 0.04 inches of precipitation for September. This was 1.57 inches below the normal of 1.61 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, September 17, 202410 injured · $170,000 · 1 in hail · 8 events
- Drought in Missouri, September 17 to 30, 202416 events
- Damaging Winds in Colorado, September 17, 202465 kt wind · 16 events
- Damaging Winds and High Wind in Colorado, September 17, 202462 kt wind · 11 events
- Damaging Winds in South Dakota, September 17, 202481 kt wind · 11 events
- Damaging Winds in New Mexico, September 17, 2024$15,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Montana, September 17, 20241.75 in hail · 7 events
- Damaging Winds in Kansas, September 17 to 18, 2024$4,000 · 69 kt wind · 7 events
- High Wind and Dense Fog in Wyoming, September 17 to 22, 202476 kt wind · 6 events
- Damaging Winds in Texas, September 17, 2024$100 · 82 kt wind · 5 events
- Drought in Arkansas, September 17 to 30, 20244 events
- Damaging Wind and High Wind in Wyoming, September 17, 202468 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217093, 1217092.